Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Drinking more water lowers pulse rate? Potassium, magnesium effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3428 Questions
Question
Hi, may I answer your health queries right now ? Please type your query here...can drinking plenty of water throughout the day lower my pulse rate so I can donate blood I was 102 when the used the the electronic device and 92 when the old fashioned way....ugh...sometimes I wonder about the machines. Or will potassium and magnesium help? any other suggestions welcome. I am rare AB- so I like to donate.
Posted Mon, 16 Apr 2012 in Heart Rate and Rhythm Disorders
 
 
Answered by Dr. Raju A.T 2 hours later
Hi,

Thanks for your query,

Yes , drinking water will cause transient hyponatrimia and reduce heart rate temporarily.You can employ this technique just before the blood donation.

Medications like arrhythmic will help here, best amongst for the cause are flecainide (Tambocor) or propafenone (Rythmol).Other medications that may be prescribed either as an alternative or in combination with anti-arrhythmic medications are calcium channel blockers, such as diltiazem (Cardizem) and verapamil (Calan), or beta blockers, such as propranolol (Inderal) and esmolol (Brevibloc).

But without determining the exact cause for the tachycardia ( increased heart rate) it would not be safe to use above medications or consume electrolytes as they could be harmful.

Hence I would suggest you to go for natural method called a vagal maneuver, during an episode of a fast heartbeat. Vagal maneuvers affect the vagus nerve, which helps regulate your heartbeat. The maneuvers include coughing, bearing down as if you're having a bowel movement, and putting an icepack on your face.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
 
Follow-up: Drinking more water lowers pulse rate? Potassium, magnesium effect? 38 hours later
thank you...I will try the natural ways and thanks for suggesting those...
I also did not mention that my husband lost his job, we had no job for 1 year (w/3 children), moved and hate where we live and are moving again....and just got our home sold in another state so the last 3 years have been very stressful!!! To say the least. I am going to employ exercise and water and do the other suggestions you mentioned first.
 
 
Answered by Dr. Raju A.T 15 hours later
Hi,

Good to hear from you.

Cardiologists believe that stress can have impact on heart. It is implicated as a cause of palpitation/tachycardia/hypertension.

The 'vasovagal maneuvers' described above are helpful in reducing tachycardia.

In addition, I would like to add few more measures. They are effective destressing techniques. You may include them as part of your lifestyle.
1. Practice slow XXXXXXX breathing exercises. You may perform this in your free time and as and when you feel the stress.
2. Regular sleep - 6-8 hours of continuous sleep.
3. Early morning physical exercises - brisk walking or jogging will do.
4. Yoga and transcendental meditation.

Few medical conditions commonly hyperthyroidism is associated with tachycardia. Hyperthyroidism is suspected if you have other symptoms such as tremors, hyperhidrosis(profuse sweating), increased appetite, menstrual irregularities, and so on. Serum (blood) TSH levels needs to be checked.

Hope this helps you.

Wish you good luck.

Regards

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor